Abstract 2328: Rapamycin Withdrawal versus Delayed Initiation: Thrombosis vs. Suppression of Neointimal Hyperplasia after Vascular Injury
Objectives Current clinical strategy to delay progression of established cardiac allograft vasculopathy (CAV) following transplantation includes the use of rapamycin. We examined the effect of delayed rapamycin initiation and rapamycin withdrawal on neointimal hyperplasia (NH), a mechanism underlying CAV, in a murine model of vascular injury.
Methods Adult male C57BL/6 mice (25–30g, n = 4 to 8 per group) underwent femoral arterial mechanical wire injury. Animals were then administered saline (control), rapamycin 1.5 mg/kg/day IP, or cyclosporine (CyA) 5 mg/kg/day IP for 3 wks. Cross-over studies included CyA for 1.5wks followed by rapamycin for 1.5wks and vice versa. In withdrawal studies, rapamycin was administered for 3wks and then sacrifice occurred 3 or 6 wks later. Intima-to-media (I:M) ratios (as a measure of NH) were determined with H&E stained cross-sections of the injured artery.
Results Conclusions Delayed initiation of rapamycin therapy following initial treatment with CyA after arterial injury is successful at attenuating the development of neointimal hyperplasia. Withdrawal of rapamycin therapy does not result in early neointimal hyperplasia; however, the consistent occurrence of late thrombosis is of great concern. These results provide a rational for delayed initiation of rapamycin therapy following transplantation to facilitate wound healing while preventing CAV. Abrupt withdrawal of rapamycin therapy increases the risk of thrombosis and may justify anti-platelet therapy in this setting. Table 1⇓. I:M ratios of vessels with and without treatment